How to Give Glucose to a Diabetic
Diabetes is a condition in which the pancreas does not produce enough insulin to process dietary sugar, leaving excess glucose in the blood. Although the major issue for diabetics is keeping their blood glucose from getting too high, administering too much insulin cause a dangerous drop in blood sugar, leading to a condition known as “insulin shock”. Because of this it is important to understand exactly how to provide correct dosages of insulin and know what to do when an individual’s blood sugar has fallen to an unsafe level.
Check blood sugar regularly before and after each meal, before bed at night and directly after waking up. Ensure that blood glucose never falls below safe levels in order to avoid diabetic shock.
Look for the warning signs of hypoglycemia if you suspect the individual has been given too much insulin: headache, clammy skin, shallow breath, dizziness, seizure or unconsciousness. Determine blood sugar immediately using a blood sugar monitor. Assess the situation as quickly as possible to provide expedient help.
Provide a source of sugar as quickly as possible if the person is conscious. Six ounces of juice or a piece of soft fruit like banana is acceptable, as are glucose pills specifically designed for diabetic emergencies.
Do not attempt to give an unconcious person anything orally as this may cause choking. Use a needle and syringe to provide an emergency shot of glucose.
Check dosage against the health care professional’s recommendations to ensure proper dosage and prevent giving too much glucose that may induce hyperglycemia (too much glucose). Wash your hands thoroughly with antibacterial soap.
Prepare the syringe by inserting the needle into the vial, inverting both and slowly filling the syringe to the correct dosage. Tap the syringe gently with needle pointing up to loosen any trapped bubbles and push the pump gently to release them.
Pinch the skin at the site of the injection and insert the needle just under the surface. Release the glucose and pull the needle out. Complete the administration by applying light pressure to the injection point to prevent leakage. Seek medical attention immediately after.
Transport an unconscious diabetic who does not have immediate access to glucose to an emergency room right away. Hypoglycemia when left untreated may lead to a coma, serious brain damage or death.